Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

March 28, 2021Ontario County, Oswego County, Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Mar 28, 2021, 1:46 PM EDT for Ontario County, Oswego County, Wayne County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 1:46 PM EDT (17:46 UTC)
Expired
Mar 28, 2021, 3:45 PM EDT
In force
119 min
Issued by
NWS Buffalo, NY

Counties Ontario County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 91 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS81 KBUF 281746
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
146 PM EDT Sun Mar 28 2021

NYZ003>006-013-014-281945-
Ontario-Livingston-Oswego-Wayne-Monroe-Northern Cayuga-
146 PM EDT Sun Mar 28 2021

...A LINE OF SHOWERS WILL AFFECT WAYNE...EAST CENTRAL LIVINGSTON...
CAYUGA...OSWEGO...EAST CENTRAL MONROE AND ONTARIO COUNTIES...

At 146 PM EDT, radar indicated showers were located along a line
extending from 6 miles north of Williamson to near Haskinville.
Movement was east at 35 mph.

Brief wind gusts in excess of 40 mph are possible with these showers.

Locations impacted include...
Oswego, Geneva, Fulton, Canandaigua, Fair Haven Beach State Park,
Ontario, Newark, Williamson, Marion, Lyons, Palmyra, Victor, Bristol,
Clifton Springs, Clyde, Phelps, Central Square, Sodus, Weedsport and
Bloomfield.

This includes the following highways...
 Interstate 90 between exits 44 and 40.
 Interstate 81 between exits 32 and 35.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4348 7581 4333 7589 4315 7588 4327 7620
      4320 7621 4324 7626 4324 7627 4323 7626
      4323 7648 4303 7650 4301 7696 4276 7697
      4276 7731 4258 7737 4258 7755 4332 7732
      4331 7697 4351 7653 4357 7576 4347 7576
TIME...MOT...LOC 1746Z 259DEG 32KT 4331 7723 4245 7753 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 28, 9:24 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 28, 9:24 AM EDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
924 AM EDT Sun Mar 28 2021

.SYNOPSIS...
A deepening storm system that will pass to our north will push its
associated cold front through our region today. This will generate
widespread showers along with some gusty winds. In fact...some areas
could experience gusts in excess of 40 mph late today and tonight.
The showers will end as some wet snow tonight...then high pressure
passing through the region and off the coast will offer fair dry
weather Monday and Tuesday. Temperatures Tuesday will climb well
into the 60s...and for some areas...into the lower 70s.

&&

.NEAR TERM /THROUGH MONDAY/...
A deepening storm tracking from Lake Huron to the Ottawa valley
today will push its associated cold front through our forecast area.
This will support widespread rain showers...some of which could
briefly heavy. There could even be an isolated thunderstorm or two
across the Srn Tier. Rainfall to average a quarter inch over the
Finger Lakes to a half inch over the Srn Tier and as much as an inch
or more over the Tug Hill.

Winds will generally increase today with 30 mph gusts possible by
midday. After morning/midday max temps achieved...strong cold
advection in wake of fropa to force temps to drop off from west to
east during the afternoon.

Fairly strong winds tonight as sub 990mb low exits across northern
New England St Lawrence valley. Most of CWA to experience wind gusts
of at least 35 mph...with gusts of 50 mph or more possible from
Finger Lakes to Jefferson county. Highest winds should target
southeast lake shore of Lake Ontario...specifically Oswego county
where some enhancement from funneling into Mohawk valley expected.
Wind advisory in effect through daybreak for these areas.
Otherwise...rain showers to largely come to an end as wet snow. As
much as 2-4 inches accum possible on the Tug Hill.

High pressure will pass through on Monday...offering clearing skies
and gradually diminishing winds. Notably cooler.

CanReg superior to most packages for guidance during this period.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Not much to discuss in this period with high pressure tracking
nearby. Temperatures will start out chilly Monday night with lows in
the low 30s across western NY and mid to upper 20s east of Lake
Ontario. Warming temperatures expected Tuesday with highs in the mid
to upper 60s with the potential for low 70s across the Lake Plains
and low to mid 60s across the higher terrain. A southerly wind
increases Tuesday night with lows in the 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Amplified mid-upper pattern will continue across the CONUS for the
middle and end of next week as a sizable longwave trough dominates
the eastern third of the country for much of the period with well
below normal temperatures expected for Thursday and Friday. Main
features will be an upper low that closes off as it moves across the
Great Lakes Thursday before pivoting northward into southeastern
Canada as the main upper trough takes on a negative tilt. Meanwhile
at the surface a powerful cold front will plow across the lower
Great Lakes sometime later Wednesday and Wednesday night before
slowing its' eastward progression owed to the upper trough taking on
that negative tilt. This will also help to spawn an intensifying
area of surface low pressure that will move north along the boundary
passing just east of our forecast area. GOMEX and western Atlantic
in play, so will have plenty of moisture to work with.

In terms of sensible weather, strong forcing and plentiful moisture
surging northward ahead of the boundary will bring a round of rain
to the area initially before much colder air works in right behind
the boundary. Rain will change to snow late Wednesday and Wednesday
night, with an accumulating snowfall likely through the day on
Thursday as deepening low pressure moves north-northeastward along
the boundary that is just to the east of our area keeping plenty of
moisture in place. The potential exists for winter weather headlines
for snow accumulation Wednesday night through the end of the work
week. At this time, the highest confidence for multiple inches of
snow is on the Tug Hill Plateau.

Core of the very cold Canadian airmass will settle across the region
with the possibility for some upslope snow showers as well as the
possibility for some lake effect/enhanced snow showers downwind of
the Lakes for the end of the work week as wrap around moisture
lingers across the region. Expect some modification of the airmass
by the start of the weekend, however the next shortwave in the
pipeline may approach from the northwest toward the very end of the
period.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Conditions will deteriorate today as deepening storm system passing
across Ontario pushes its associated cold front through the forecast
area. Cigs will lower to MVFR to IFR levels and will be accompanied
by widespread showers...some of which could be moderately heavy.

Winds will increase during the course of the day with most of the
TAF sites experiencing wind gusts in excess of 30 knots by midday.
The strongest winds though will be found east of Rochester tonight
when gusts of 40 knots or higher will be possible.

Generally MVFR cigs will be found across the region tonight with
residual rain showers ending as wet snow showers. Cigs will be at
IFR levels across the higher terrain of the Srn Tier and Finger
Lakes.

Outlook...

Monday and Tuesday...Mainly VFR.
Wednesday...VFR/MVFR. Showers becoming likely.
Thursday...MVFR/IFR with snow likely.

&&

.MARINE...
...Gale Warning for Eastern Two Thirds of Lake Ontario Tonight...

Deepening low pressure tracking from Lake Huron to the Ottawa valley
today will push a cold front across the Lower Great Lakes. Strong
winds will be experienced as a result...with solid gale force winds
over the eastern two thirds of Lake Ontario tonight. Gale force
gusts will be found as early as mid afternoon across Lake Erie.

High pressure pushing across the Lower Great Lakes on Monday will
encourage winds to gradually diminish during the course of the day.
Moderate southerlies can then be expected Monday night and
Tuesday...as the high will push east of the region.

&&

.HYDROLOGY...
The combination of about an inch of rain on Friday along with snow
melt from the recent warm weather has caused the Black River and
its tributaries to rise. The Boonville forecast point on the Black
River and the McKeever forecast point on the Moose River have already
crested in action stage, and these high flows will continue to move
down the Black River cresting in the Lowville area today and near
Watertown on Monday.

Widespread showers will result in roughly an inch of liquid across
the North Country today and this evening. Most of this will take
time to run-off resulting in a second (but lower) crest later in
the week. However this also will contribute some to local run-off
as the higher flows from previous run off still remain. As a result,
latest RFC forecasts place the Watertown forecast point in minor
flood. However, there's a risk of flooding along the entire Black
River from Watertown to Lyons Falls - where the Black River and
Moose Rivers merge.

However, most of the flow will be due to previous run-off which
has been well measured at the Boonville and McKeever forecast points.
This increases forecast confidence so we are fairly confident that
flooding, if any, will remain in the minor flood category. Crests
at Watertown should be right near minor flood stage of 10 feet.
This would mainly impact the 'flats' along the Black River in Lewis
County near Lowville, and possibly some very low- lying areas in
Carthage and Watertown.

There are also high flows on the Salmon River due to a release which
will maintain high flows for some time but should limit the risk
for any flooding.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Tuesday morning for NYZ007-008.
     Wind Advisory from 6 PM this evening to 8 AM EDT Monday for
     NYZ003>007-013-014.
MARINE...Small Craft Advisory from 2 PM this afternoon to 11 AM EDT
         Monday for LEZ040-041.
         Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
         Monday for LEZ020.
         Gale Warning from 8 PM this evening to 6 AM EDT
         Monday for LOZ043>045-063>065.
         Small Craft Advisory from 2 PM this afternoon to 5 PM EDT
         Monday for LOZ042.
         Small Craft Advisory from 8 PM this evening to 8 AM
         EDT Monday for SLZ022-024.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HSK
LONG TERM...HSK/JM
AVIATION...JLA/RSH
MARINE...RSH
HYDROLOGY...Apffel/RSH
Hazardous weather outlook, Mar 28, 6:11 AM EDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
611 AM EDT Sun Mar 28 2021

NYZ001-002-010>012-019>021-085-291015-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
611 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Wind gusts as high as 40 to 45 mph will be possible today and early
tonight...as a strong storm system will pass by to our north.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-013-014-291015-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
611 AM EDT Sun Mar 28 2021

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-291015-
Oswego-
611 AM EDT Sun Mar 28 2021

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There will be high flows on the Salmon River, but no flooding is
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Flows are expected to remain high on the Salmon river on Monday,
but no flooding is expected.

A coastal storm system later in the week will have the potential to
produce several inches of wet snow across the Tug Hill plateau on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-291015-
Jefferson-
611 AM EDT Sun Mar 28 2021

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A coastal storm system later in the week will have the potential to
produce several inches of wet snow across the Tug Hill plateau on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-291015-
Lewis-
611 AM EDT Sun Mar 28 2021

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Wind gusts as high as 40 to 45 mph will be possible late today and
tonight...as a strong storm system will pass by to our north.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A coastal storm system later in the week will have the potential to
produce several inches of wet snow across the Tug Hill plateau on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-291015-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
611 AM EDT Sun Mar 28 2021

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
MONDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-SLZ022-024-291015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
611 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Mar 28, 12:48 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT Sun Mar 28 2021

NYZ002>004-011>014-020-021-281745-
Cattaraugus-Allegany-Ontario-Livingston-Wyoming-Orleans-Wayne-
Genesee-Monroe-
1248 PM EDT Sun Mar 28 2021

...A LINE OF SHOWERS WILL AFFECT WAYNE...EASTERN WYOMING...
SOUTHEASTERN CATTARAUGUS...LIVINGSTON...EASTERN ORLEANS...ALLEGANY...
EASTERN GENESEE...MONROE AND ONTARIO COUNTIES...

At 1246 PM EDT, radar indicated showers were located along a line
extending from near Hamlin Beach State Park to near Mount Morris to
near Coryville. Movement was east at 45 mph.

Brief wind gusts of 40 to 50 mph are possible with these showers.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Geneva, Canandaigua,
Brockport, Geneseo, East Rochester, Hilton, Webster, Fairport,
Dansville, Wellsville, Brighton, Gates-North Gates, Hamlin Beach
State Park, Letchworth State Park, Ontario and Henrietta.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 47 and 42.
 Interstate 86 between exits 28 and 33.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7844 4278 7799 4342 7806 4339 7775
      4328 7754 4332 7735 4333 7693 4302 7690
      4301 7696 4276 7697 4276 7731 4258 7737
      4258 7766 4253 7766 4253 7772 4200 7775
TIME...MOT...LOC 1646Z 277DEG 38KT 4339 7799 4278 7792 4191 7841

JLA
Special weather statement, Mar 28, 1:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
146 PM EDT Sun Mar 28 2021

NYZ003>006-013-014-281945-
Ontario-Livingston-Oswego-Wayne-Monroe-Northern Cayuga-
146 PM EDT Sun Mar 28 2021

...A LINE OF SHOWERS WILL AFFECT WAYNE...EAST CENTRAL LIVINGSTON...
CAYUGA...OSWEGO...EAST CENTRAL MONROE AND ONTARIO COUNTIES...

At 146 PM EDT, radar indicated showers were located along a line
extending from 6 miles north of Williamson to near Haskinville.
Movement was east at 35 mph.

Brief wind gusts in excess of 40 mph are possible with these showers.

Locations impacted include...
Oswego, Geneva, Fulton, Canandaigua, Fair Haven Beach State Park,
Ontario, Newark, Williamson, Marion, Lyons, Palmyra, Victor, Bristol,
Clifton Springs, Clyde, Phelps, Central Square, Sodus, Weedsport and
Bloomfield.

This includes the following highways...
 Interstate 90 between exits 44 and 40.
 Interstate 81 between exits 32 and 35.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4348 7581 4333 7589 4315 7588 4327 7620
      4320 7621 4324 7626 4324 7627 4323 7626
      4323 7648 4303 7650 4301 7696 4276 7697
      4276 7731 4258 7737 4258 7755 4332 7732
      4331 7697 4351 7653 4357 7576 4347 7576
TIME...MOT...LOC 1746Z 259DEG 32KT 4331 7723 4245 7753

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:00 AM EDTWind AdvisoryBUFCayuga, Jefferson, Livingston, Monroe, Ontario, Oswego and 1 more27 hr
Mar 28, 12:22 PM EDTRiver Flood WarningBUFJefferson, Lewis31 hr
Mar 28, 12:48 PM EDTSpecial Weather StatementBUFAllegany, Livingston, Monroe, Ontario, Wayne57 min
Mar 28, 2:56 PM EDTSpecial Weather StatementBUFJefferson34 min
Mar 28, 3:44 PM EDTSpecial Weather StatementBUFLewis61 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.